Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 116, NWS Birmingham, AL

April 7, 2003Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2003, 8:08 AM CDT for Dallas County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 8:08 AM CDT (13:08 UTC)
Expired
Apr 7, 2003, 8:45 AM CDT
In force
37 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 105 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS54 KBMX 071308
SVRBHM
ALC047-071345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 845 AM CDT

* AT 806 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 13 MILES WEST OF ORRVILLE...MOVING EAST AT
  40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MARION
JUNCTION...SELMA AND TYLER.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3231 8745 3244 8741 3253 8690 3227 8688
          3207 8691 3211 8719

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:47 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 7, 6:47 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
647 AM CDT MON APR 07 2003

FLOOD WATCH OUT UNTIL 4 PM.

THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE.

STILL SEEING TRAINING/BACK BUILDING. EXPECT THINGS TO CONTINUE TO
FIRE AND MARCH TO THE EAST.  ALSO HAVE WARNINGS OUT NOW.

UPDATES ZONES WILL BE OUT SHORTLY.

.BHM...NONE.

JONES/90
Hazardous weather outlook, Apr 7, 7:30 AM CDT, 38 minutes before
ALZ011>015-017>050-071500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A FLOOD WATCH ACROSS ALMOST ALL OF SOUTH CENTRAL ALABAMA
...EXCEPT PIKE AND BARBOUR COUNTIES...THROUGH 4 PM. THERE HAS BEEN
SIGNIFICANT FLOODING THIS MORNING IN SUMTER...GREENE...AND HALE
COUNTIES.  ALSO ACROSS THESE AREAS...THERE WILL CONTINUE TO BE THE
THREAT OF STRONG TO SEVERE THUNDERSTORMS TODAY AND TONIGHT.
MAIN CONCERNS WITH THESE STORMS WILL BE DAMAGING WINDS...HEAVY
DOWNPOURS...AND FREQUENT DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

AS A COLD FRONT MOVES ACROSS THE AREA ON TUESDAY...THERE WILL
CONTINUE TO BE THE CHANCE OF STRONG THUNDERSTORMS...MAINLY ACROSS
SOUTHERN LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL CONTINUE TO BE NECESSARY TODAY AND POSSIBLY TONIGHT...
ESPECIALLY ACROSS SOUTHERN LOCATIONS.

In the hours before

Local storm report, Apr 7, 3:24 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    MINTER                    AL   WIND DAMAGE
04/07/03   DALLAS                         A FEW TREES DOWN.
                                          REPORTED BY DALLAS COUNTY
                                          EMA.

0115 AM    SELMA                     AL   WIND DAMAGE
04/07/03   DALLAS                         POWERLINES DOWN.
                                          REPORTED BY DALLAS COUNTY
                                          EMA.
Local storm report, Apr 7, 3:45 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    LIVINGSTON                AL   FLASH FLOOD
04/07/03   SUMTER                         SEVERAL ROADS CLOSED DUE
                                          TO FLASH FLOODING.  FEW
                                          HOUSES FLOODED.  REPORTED
                                          BY SUMTER COUNTY EMA.
Local storm report, Apr 7, 6:12 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CDT MON APR 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    LIVINGSTON                AL   FLASH FLOOD
04/07/03   SUMTER                         RESCUE SQUAD CALLED FOR A
                                          STRANDED VEHICLE.  WATER
                                          OVER HWY 11.

0500 AM    YORK                      AL   FLASH FLOOD
04/07/03   SUMTER                         WATER OVER SEVERAL
                                          BRIDGES ON YELLOW CREEK.

0500 AM    LIVINGSTON                AL   50 MPH TSTM GUST
04/07/03   SUMTER

0500 AM    CUBA                      AL   WIND DAMAGE
04/07/03   SUMTER                         NUMEROUS TREES DOWN
                                          BETWEEN THE STATE LINE
                                          AND CUBA.  REPORTED BY
                                          THE CUBA FIRE DEPARTMENT.

0540 AM    COUNTY WIDE               AL   FLASH FLOOD
04/07/03   GREENE                         NUMEROUS COUNTY ROADS
                                          IMPASSABLE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:01 PM CDTTornado WarningBMXTuscaloosa29 min
Apr 6, 7:24 PM CDTTornado WarningBMXJefferson51 min
Apr 6, 11:31 PM CDTSevere Thunderstorm WarningBMXMarengo44 min
Apr 7, 12:47 AM CDTTornado WarningBMXDallas58 min
Apr 7, 1:28 AM CDTTornado WarningBMXLowndes62 min
Apr 7, 2:26 AM CDTTornado WarningBMXLowndes, Montgomery64 min
Apr 7, 2:56 AM CDTSevere Thunderstorm WarningBMXSumter34 min
Apr 7, 3:05 AM CDTTornado WarningBMXSumter25 min
Apr 7, 3:15 AM CDTTornado WarningBMXMarengo30 min
Apr 7, 3:30 AM CDTTornado WarningBMXMacon, Montgomery60 min
Apr 7, 3:42 AM CDTFlash Flood WarningBMXSumter4 hr
Apr 7, 3:46 AM CDTTornado WarningBMXMarengo19 min
Apr 7, 3:51 AM CDTTornado WarningBMXBullock29 min
Apr 7, 4:02 AM CDTTornado WarningBMXDallas, Perry43 min
Apr 7, 4:24 AM CDTTornado WarningBMXMacon51 min
Apr 7, 4:42 AM CDTTornado WarningBMXSumter48 min
Apr 7, 4:54 AM CDTTornado WarningBMXLee36 min
Apr 7, 5:26 AM CDTTornado WarningBMXLee29 min
Apr 7, 5:32 AM CDTTornado WarningBMXMarengo, Sumter28 min
Apr 7, 5:43 AM CDTFlash Flood WarningBMXGreene, Hale4 hr
Apr 7, 5:58 AM CDTTornado WarningBMXMarengo47 min
Apr 7, 6:11 AM CDTTornado WarningBMXHale, Perry49 min
Apr 7, 6:24 AM CDTTornado WarningBMXChambers51 min
Apr 7, 6:35 AM CDTTornado WarningBMXDallas25 min
Apr 7, 6:56 AM CDTSevere Thunderstorm WarningBMXSumter49 min
Apr 7, 6:56 AM CDTTornado WarningBMXDallas49 min
Apr 7, 7:18 AM CDTSevere Thunderstorm WarningBMXMarengo42 min
Apr 7, 7:34 AM CDTTornado WarningBMXAutauga, Lowndes41 min
Apr 7, 7:35 AM CDTFlash Flood WarningBMXSumter3 hr
Apr 7, 7:50 AM CDTFlash Flood WarningBMXMarengo3 hr
Apr 7, 7:54 AM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery36 min
Apr 7, 8:06 AM CDTFlash Flood WarningBMXAutauga, Chambers, Chilton, Coosa, Dallas, Elmore and 6 more3 hr
Apr 7, 8:14 AM CDTTornado WarningBMXAutauga, Lowndes46 min
Apr 7, 8:24 AM CDTTornado WarningBMXMontgomery51 min
Apr 7, 8:59 AM CDTTornado WarningBMXLowndes46 min
Apr 7, 9:22 AM CDTTornado WarningBMXMontgomery38 min
Apr 7, 9:24 AM CDTTornado WarningBMXMacon51 min
Apr 7, 10:49 AM CDTFlash Flood WarningBMXAutauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more3 hr
Apr 7, 2:34 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.